Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 155, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2005, 6:31 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2005, 6:31 PM CDT (23:31 UTC)
- Expired
- Jun 21, 2005, 7:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:15 PM CDT | TSTM WND GST 60 | Little River, KS | ESTIMATED 60 MPH WIND GUST IN LITTLE RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 212331 SVRICT KSC053-159-220030- /O.NEW.KICT.SV.W.0155.050621T2331Z-050622T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 631 PM CDT TUE JUN 21 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS. SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS. * UNTIL 730 PM CDT. * AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR KANOPOLIS STATE PARK...OR ABOUT 16 MILES SOUTHEAST OF ELLSWORTH...MOVING SOUTH AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... LITTLE RIVER...KANOPOLIS STATE PARK THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3867 9796 3864 9815 3835 9816 3836 9789 $$ ES
4 follow-up statements
000 WWUS53 KICT 212346 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT TUE JUN 21 2005 KSC053-159-220030- /O.CON.KICT.SV.W.0155.000000T0000Z-050622T0030Z/ ELLSWORTH KS-RICE KS- 645 PM CDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES UNTIL 730 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF GENESEO...OR 17 MILES SOUTHEAST OF ELLSWORTH...AND MOVING SOUTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LITTLE RIVER BY 710 PM CDT. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3867 9796 3864 9815 3835 9816 3836 9789 $$ ES
000 WWUS53 KICT 220000 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 700 PM CDT TUE JUN 21 2005 KSC053-159-220030- /O.CON.KICT.SV.W.0155.000000T0000Z-050622T0030Z/ ELLSWORTH KS-RICE KS- 700 PM CDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES UNTIL 730 PM CDT... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED NEAR LITTLE RIVER...OR 21 MILES WEST OF MCPHERSON...AND MOVING SOUTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LITTLE RIVER BY 705 PM CDT. WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3867 9796 3864 9815 3835 9816 3836 9789 $$ ES
000 WWUS53 KICT 220016 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT TUE JUN 21 2005 KSC053-220025- /O.CAN.KICT.SV.W.0155.000000T0000Z-050622T0030Z/ ELLSWORTH KS- 715 PM CDT TUE JUN 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ELLSWORTH COUNTY HAS BEEN CANCELLED... AT 714 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3852 9794 3851 9816 3835 9816 3836 9793 $$ KSC159-220030- /O.CON.KICT.SV.W.0155.000000T0000Z-050622T0030Z/ RICE KS- 715 PM CDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RICE COUNTY UNTIL 730 PM CDT... AT 714 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF LITTLE RIVER...OR 17 MILES NORTH OF HUTCHINSON...AND MOVING SOUTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RICE COUNTY. WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3852 9794 3851 9816 3835 9816 3836 9793 $$ ES
000 WWUS53 KICT 220029 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 729 PM CDT TUE JUN 21 2005 KSC159-220039- /O.EXP.KICT.SV.W.0155.000000T0000Z-050622T0030Z/ RICE KS- 729 PM CDT TUE JUN 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 727 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3852 9794 3851 9816 3835 9816 3836 9793 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:40 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 21, 3:40 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT TUE JUN 21 2005 .DISCUSSION... FORECAST CONCERNS ARE ISOLATED CHANCES THIS EVE THEN CHANCES AGAIN FRI NIGHT. THIS EVE/TONIGHT: SATELLITE SHOWS MCV FROM LAST NIGHTS CONVECTION CONTINUES TO SPIN OVER CEN KS AT THIS TIME, WITH SOME ACCAS ASSOCIATED WITH IT. LATEST FORECAST SOUNDINGS SUGGEST CAP IS HOLDING ACROSS THE AREA, SO EVEN WITH MODEST INSTABILITY AND MID LEVEL SHEAR, NOT MUCH IN THE WAY OF CU DEVELOPMENT. COULD STILL SEE AN ISOLATED STORM DEVELOP IN CEN KS THIS EVE, IF CAP CONTINUES TO WEAKEN. SO WILL MENTION A SMALL POP IN CEN KS FOR THIS. LACK OF ANY SURFACE CONVERGENCE OR LOW LEVEL JET CONVERGENCE WILL KEEP MAIN OVERNIGHT CHANCES NORTH OF THE AREA ACROSS NEBRASKA. COULD SEE ANOTHER MCS MOVE SOUTH ACROSS NEBRASKA AND COME TO KS TO DIE BY EARLY WED. WED: COULD SEE REMNANTS FOR ANOTHER MCS DIMINISH OR DIE ACROSS NRN KS EARLY WED SO WILL KEEP A SLIGHT POP ALONG CEN KS BORDERS FOR THIS POSSIBILITY, WITH ANOTHER MCS EXPECTED TO DIE IN SWRN KS. SEE BOTH THESE THESE SYSTEMS DYING BEFORE THEY MAKE THEIR WAY INTO SRN KS SO WILL KEEP THINGS DRY IN THIS AREA FOR THE DAYTIME HOURS. MID LEVEL WARMING MOVES INTO THE AREA FOR THE AFTERNOON HOURS VIRTUALLY KILLING ANY CHANCES FOR STORMS ACROSS THE AREA, EVEN WITH A POSSIBLE MCV LURKING ACROSS THE AREA. THU-FRI: UPPER LEVEL RIDGE BEGINS TO FLATTEN OUT STARTING ON FRI, ALLOWING A SURFACE BOUNDARY TO MAKE ITS WAY INTO NRN KS BY FRI. SOME UNCERTAINTY ON TIMING OF THIS BOUNDARY WITH NAM THE MOST AGGRESSIVE WITH IT, IN PUSHING THIS FAR SOUTH WITH GFS KEEPING IT A LITTLE FURTHER NORTH. WILL KEEP THIS TIME FRAME DRY FOR NOW, AS MID LEVEL CAP SEEMS TO HOLD EVEN WITH BOUNDARY IN THE AREA, BUT MAY HAVE TO ADD POPS FOR THE AFTERNOON HOURS WITH LATER RUNS. FRI NIGHT: RIDGE CONTINUES TO FLATTEN OUT WITH FRONTAL BOUNDARY THAT HAS BEEN LURKING ACROSS THE DAKOTAS AND NEBRASKA ACTUALLY DRIFTING INTO THE NRN SECTIONS OF KS BY FRI NIGHT. 850H WARM ADVECTION AND MOISTURE CONVERGENCE INCREASES ALONG THIS BOUNDARY INTO THE OVERNIGHT HOURS FRIDAY, AS RIGHT REAR QUAD OF THE UPPER LEVEL SAGS INTO THIS AREA AS WELL. ALL THIS SEEMS TO SUGGEST THAT SOME CONVECTION AND A POSSIBLE CONVECTIVE COMPLEX WILL BE POSSIBLE ACROSS NRN/CEN KS DURING THIS TIME FRAME. ANY ACTIVITY THAT DOES DEVELOP WILL PROBABLY JUST BRUSH CEN KS AS THE LOW LEVEL JET VEERS UT INTO NE KS BY SAT MORNING. SAT-MON: UPPER RIDGE ACTUALLY BEGINS TO RETROGRADE BACK INTO THE AREA FOR THE WEEKEND, WITH STATIONARY SURFACE BOUNDARY LIFTING BACK INTO THE DAKOTAS DURING THIS TIME FRAME. MID LEVEL TEMPS AGAIN INCREASE ACROSS THE PLAINS, KEEPING ANY CONVECTIVE CHANCES OUT OF THE FORECAST PICTURE, SO MAINLY WARM AND DRY WITH 90S FOR HIGHS AND UPPER 60S TO LOW 70S FOR LOWS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 95 71 97 / 10 10 5 5 HUTCHINSON 68 96 70 98 / 10 10 5 5 NEWTON 69 95 70 97 / 10 10 5 5 ELDORADO 68 94 70 95 / 10 10 5 5 WINFIELD-KWLD 67 95 70 96 / 10 10 5 5 RUSSELL 70 97 69 98 / 10 10 5 5 GREAT BEND 69 96 69 99 / 10 10 5 5 SALINA 71 97 71 99 / 20 10 5 5 MCPHERSON 69 96 70 98 / 10 10 5 5 COFFEYVILLE 67 92 70 94 / 10 10 5 5 CHANUTE 68 92 70 94 / 10 10 5 5 IOLA 67 92 70 94 / 10 10 5 5 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KETCHAM/
Hazardous weather outlook, Jun 21, 4:30 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT TUE JUN 21 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 430 PM CDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE THAT AN ISOLATED THUNDERSTORM COULD DEVELOP THIS EVENING OVER CENTRAL KANSAS, AS A UPPER LEVEL DISTURBANCE DRIFTS SOUTHWARD ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED HOWEVER A FEW STRONG STORMS COULD MATERIALIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM TES/CJ/KETCHAM
In the hours before
Special weather statement, Jun 21, 5:48 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 548 PM CDT TUE JUN 21 2005 KSZ048-049-212345- ELLSWORTH-SALINE- 548 PM CDT TUE JUN 21 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WESTFALL...OR 15 MILES NORTHEAST OF ELLSWORTH...AND MOVING SOUTH AT 10 MPH. WINDS TO 50 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.